Lake Huron, 2018

Marine Thunderstorm Wind in Lake Huron, July 5, 2018

July 5, 2018 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through outer Saginaw Bay produced a wind gust to 40 knot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through outer Saginaw Bay produced a wind gust to 40 knot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 12:19 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 5, 12:19 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
119 PM EDT Thu Jul 5 2018

.AVIATION...

Seasonably strong cold front still on track to move southeast across
the region late this afternoon and into this evening. Current timing
is for the front to make it to KMBS 20z-22z, and to the southern
terminals roughly 00z-02z, with a northwest wind shift occurring an
hour or two before actual frontal passage. Ahead of the front, moist
and unstable airmass in place will support scattered to locally
numerous SHRA/TSRA. Hi-res guidance throughout the day has continued
to support a more northeastward trend in greatest TSRA coverage,
with KMBS, KFNT, KPTK, and KDET seeing the best shot at a storm
impacting the terminal, and have placed MVFR TEMPO groups in to
account for the highest confidence window in timing. At KDTW and
KYIP, will go with VCTS at this time as it looks like most activity
will be northeast of the terminals. Post-frontal airmass and strong
high pressure building eastward will usher in drier air that will
quickly scour out cloud coverage from northwest to southeast,
although cold air advection will likely support at least scattered
coverage of a stratocu deck around 3 kft for much of the night
before becoming SKC by daybreak Friday. Northerly winds post-front
overnight will be around 10 knots, with gusts of 15-20 knots during
the day Friday.

For DTW...Confidence increasing in TSRA coverage largely remaining
north of the terminal, and will continue to monitor trends if a
TEMPO group needs to be reintroduced as convection unfolds this
afternoon. Cloud cover scours out tonight as strong high pressure
builds in. Northeast runway operations will likely be needed with
north/northeasterly flow above 7 knots after 03z tonight and through
remainder of period.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceiling 5000 ft or less through midnight.

* Low for thunderstorm occurrence late afternoon/evening. High in
  timing window if one occurs 22z-01z.

&&

.PREV DISCUSSION...
Issued at 1126 AM EDT Thu Jul 5 2018

UPDATE...

As of 1125 AM EDT...Current forecast on track, and previous
discussion highlights below.

PREV DISCUSSION...
Issued at 1121 AM EDT Thu Jul 5 2018

UPDATE...

No major changes to the forecast. A very moist environment (PW
values at 1.9 inches via DTX 12Z sounding) in conjunction with
moderate instability (MLCAPE at 1700 J/kg) continue to support the
chance for scattered showers and thunderstorm today. Diurnal heating
will likely push MLCAPES up to the 2000 - 2500 J/kg range and will
help support shower and thunderstorm development between the 17Z -
02Z time frame as a weak shortwave through moves through in advance
of a strong cold front. A marginal risk for severe weather will exist
with thunderstorm development...Winds up to 60 mph being the main
threat, as localized downbursts will be possible with pulse
thunderstorms (DCAPE at 1100 J/kg in 12Z DTX sounding). Otherwise,
heavy downpours and frequent lightning will be probable with
thunderstorm development. Deep layer shear and mid-level lapse rates
are expected to remain too weak to support higher-end severe chances.

Forecast remains on track to see daytime high temperatures in the
lower 90s across the urban Metro area (88 degrees in Ann Arbor and 86
degrees at DTW as of 15Z), with a heat advisory continuing for
Oakland, Wayne, and Macomb as heat indices are expected to peak in
the lower 100s. The strong cold front is expected to push from north
to south throughout Fri 03 - 09Z and will bring relief from
persistent heat and humidity.

PREV DISCUSSION...
Issued at 310 AM EDT Thu Jul 5 2018

DISCUSSION...

Upper level ridge in place yesterday provided unfavorable backdrop
for convection, as the coverage ended up being isolated to low
scattered, with highest coverage over Flint vicinity and Tri-Cities
region. 00z DTX sounding revealed a 598 DAM height at 500 MB, with a
warm 500 MB temp of -3 C.

Today will be the last day of the heat and humidity, as a big
airmass change will occur as seasonably strong cold front tracks
through southeast Michigan this evening. Model trends have continued
with faster Fropa, but coverage of showers and thunderstorms
impacting southeast Michigan today into this evening remains
problematic, as main moisture axis coming out of the Chicago area
arrives early this afternoon. 500 MB temps cooling 2-3 C this
afternoon, and it looks like BLcapes of 1500-2000 J/KG are likely
with 2500 J/kg possible. With 0-6 KM bulk shear increasing to 20
knots or slightly better, looks like there may be just enough
support to produce isolated severe storms producing damaging winds
to 60 mph, along with torrential rainfall. With frontal forcing
kicking in, will favor local probabilistic guidance, mav guidance,
and latest RAP solution, and favor a numerous coverage of activity
this afternoon into early evening hours. Clouds and convective
activity will limit high temps, but still should manage to get
around 90 degrees with the warm start to the day. Heat indices
pushing toward 100 degrees, but duration and clouds limit impact and
will just continue with the current advisory for Detroit Metro area.

Aggressive subsidence/drying then kicking in late this evening and
overnight, as north-northeast winds ramp up and 850 MB temps lower
at or slightly below 10 C Friday morning. Talk about dry, 700 MB dew
pt depressions look to reach around 50 C. As such, cu will probably
be hard to come by during Friday, and sunny forecast will be carried
with highs in the 75 to 80 degree range (slightly cooler eastern
Thumb region). Sprawling Canadian high pressure encompassing the
Great Lakes region Friday Night-Saturday. Ideal radiating conditions
Friday night will allow mins to fall into the 50s, with upper 40s
likely in the normally colder locations.

Modest diurnal cu up on Saturday with high temps around 80 degrees
based off 850 MB temps around 11 C and light and variable winds at
the surface.

Upper level ridge axis building back into Lower Michigan Sunday-
Monday will support a warmup as low level southwest flow increases,
and 90+ degrees appears likely on Monday as 850 MB temps reach 21 C
per 00z Euro.

MARINE...

A strengthening cold front is on a faster pace through the central
Great Lakes, now projected to reach central Lake Huron by early this
evening and then to move south of Lake Erie during the overnight
hours. Showers and thunderstorms will become scattered to numerous
along and ahead of the front followed by a sharp wind shift to the
north behind the front. Northerly wind speed in the 15 to 25 knot
range could have gusts to 30 knots if the cool air produces an
unstable thermal profile over the water late tonight and Friday
morning. The wave response will also be pronounced as waves quickly
build over 4 feet with max waves near 8 feet. Small Craft Advisories
are in effect to highlight these conditions through Friday
afternoon. In addition, Lakeshore Flood Advisories are in effect
along the southern Lake Huron shoreline to highlight the potential
for shoreline erosion and wave damage as undisturbed water level
remains nearly 40 inches above chart datum. Much improved conditions
will then develop Friday night through the weekend as strong high
pressure builds across the central Great Lakes.

HYDROLOGY...

Scattered showers and thunderstorms are expected to become numerous
during the afternoon and evening as a cold front approaches and
moves through the hot and humid air over Southeast Michigan.
Rainfall amounts will generally be around a quarter inch with
locally higher totals possible in thunderstorms. Ponding of water on
area roads and poor drainage flooding will be possible where the
heaviest rain occurs. Dry weather returns Friday and lasts through
the weekend as high pressure builds across the region.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory from midnight tonight to noon EDT Friday
     for MIZ049-055-063.

     Heat Advisory until 6 PM EDT this evening for MIZ069-070-076.

Lake Huron...Small Craft Advisory from midnight tonight to 4 PM EDT Friday for
     LHZ421-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....IRL
UPDATE.......AM
DISCUSSION...SF
MARINE.......BT
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 5, 2:48 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 AM EDT Thu Jul 5 2018

MIZ069-070-076-060815-
Oakland-Macomb-Wayne-
348 AM EDT Thu Jul 5 2018

This hazardous weather outlook is for Detroit Metro Area.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect today.

Scattered thunderstorms are expected to develop this afternoon,
tapering off early this evening as a cold front clears the State.
Although the majority of storms will be non-severe, isolated severe
thunderstorms are possible in the afternoon, with damaging winds to
60 MPH and torrential rainfall being the main hazards as storm motion
looks to be southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-055-063-060815-
Huron-Sanilac-St. Clair-
348 AM EDT Thu Jul 5 2018

This hazardous weather outlook is for eastern Thumb Region.

.DAY ONE...Today and Tonight

A lakeshore flood advisory is in effect tonight through noon Friday.
Refer to the latest message for details.

Scattered thunderstorms are expected to develop this afternoon,
tapering off early this evening as a cold front clears the State.
Although the majority of storms will be non-severe, isolated severe
thunderstorms are possible in the afternoon, with damaging winds to
60 MPH and torrential rainfall being the main hazards as storm motion
looks to be southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-048-053-054-060>062-068-075-082-083-060815-
Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-
Washtenaw-Lenawee-Monroe-
348 AM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Heat indices will peak in the upper 90s this afternoon.

Scattered thunderstorms are expected to develop this afternoon,
tapering off early this evening as a cold front clears the State.
Although the majority of storms will be non-severe, isolated severe
thunderstorms are possible in the afternoon, with damaging winds to
60 MPH and torrential rainfall being the main hazards as storm motion
looks to be southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EDT Thu Jul 5 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small craft advisories are in effect tonight for nearshore waters of
Lake Huron, including outer Saginaw Bay.

Scattered thunderstorms are expected to develop this afternoon,
tapering off early this evening as a cold front clears the State.
Although the majority of storms will be non-severe, isolated severe
thunderstorms are possible in the afternoon over Lake St. Clair and
Lake Erie, with damaging winds to 60 MPH and torrential rainfall
being the main hazards as storm motion looks to be southeast at 15
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisories continue on Friday for nearshore waters of
Lake Huron, including outer Saginaw Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jul 5, 8:24 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
924 AM EDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       2 ESE HURON CITY        44.02N 82.79W
07/05/2018  M1.05 INCH       HURON              MI   ASOS

            1 HOUR RAINFALL TOTAL MEASURED AT PORT HOPE ASOS SITE
            P58.

&&

TF
Special weather statement, Jul 5, 1:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
224 PM EDT THU JUL 5 2018

MIZ055-063-051930-
Sanilac-St. Clair-
224 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANILAC AND
NORTHEASTERN ST. CLAIR COUNTIES...

At 223 PM EDT, a strong thunderstorm was located near Yale, moving
southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Lakeport around 315 PM EDT.

Other locations impacted by this storm include North Street, Avoca,
Blaine, Jeddo, Fargo, Roseburg, Amador, Goodells, Brockway and Ruby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4289 8254 4309 8288 4325 8276 4317 8250
      4313 8249 4312 8247 4310 8247 4308 8245
      4307 8245 4306 8246 4305 8245
TIME...MOT...LOC 1823Z 299DEG 12KT 4314 8274

SC

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 5, 1:40 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773333.